Aspirin gets very little respect from health professionals or patients these days. That may be partly because: 1) it’s really old. Aspirin has been around for more than 100 years. 2) Americans prize shiny new objects. 3) Aspirin is available over the counter. That makes it seem less powerful than prescription anticoagulants. 4) Aspirin is inexpensive. At pennies a pill, it lacks the wow factor of pricey blood thinners advertised on television. News articles have recently made it seem as if aspirin is not very helpful in preventing blood clots and could be dangerous. As a result, many people are stopping aspirin suddenly on their own. Are there unrealized dangers?

A Reader worries About Stopping Aspirin Suddenly:

Q. Some years ago I read an article that said not to discontinue daily aspirin use suddenly. The authors of this research warned that people were having strokes when they stopped taking aspirin two weeks before a surgery. I worry that blood clots could form if people stop taking long-term aspirin use too quickly. Have you heard of this?

Stopping Aspirin Suddenly Before Surgery?

A. There is a surprising amount of controversy surrounding the question of stopping aspirin. Some doctors recommend discontinuing aspirin three days before surgery. Others tell patients to stop it five to ten days prior to any surgical procedure.

Many patients stop aspirin on their own without even consulting the surgeon or anesthesiologist. Scary headlines about aspirin dangers are also leading to people stopping aspirin suddenly.

We discourage that approach. It is important to get a clear recommendation from the people who will be performing the surgery. If a doctor has recommended aspirin as part of a heart or stroke protection plan, do not stop without consulting her. 

Does Stopping Aspirin Suddenly Pose Risks?

A Swedish study involving over 600,000 patients concluded that:

“In long-term users, discontinuation of low-dose aspirin in the absence of major surgery or bleeding was associated with a greater than 30 percent increased risk of cardiovascular events” (Circulation, Sept. 26, 2017).

The authors speculate that a rebound effect may occur after aspirin discontinuation. In other words, there may be an increased risk of blood clots after stopping aspirin. If it exists and how long it might last is uncertain and remains controversial. 

A reader of our syndicated newspaper column wrote to us after reading about a woman who had experienced a heart attack after stopping aspirin suddenly.

She wrote to tell us that in 2015 she was told to stop aspirin a week prior to shoulder replacement surgery. A few days before the surgery she had an ischemic stroke (caused by a blood clot). Was it caused by discontinuation of aspirin. We’ll never know. Here’s a similar story.

How Can You Prevent Blood Clots in the Legs?

Brad in Honduras shared this story about a dangerous DVT (deep vein thrombosis)

“I took aspirin for 25 years and stopped for a month. That was when I took a long trip (over20 hours). I drove continuously, only stopping for gas. I developed DVT in my leg and am now on blood thinners which they tell me is for life. I wondered if that was partly the cause.”

It is almost impossible to say what caused the blood clot to form in Brad’s legs. Long trips are notorious for triggering DVTs. That holds for car rides as well as airplane trips. Would the aspirin have prevented the clot? Perhaps.

You can read about ways to prevent DVTs at this link:

Blood Clots, Travel and Deep Vein Thrombosis (DVT)

What About Bleeding After Staying on Aspirin?

Let’s not forget the flip side of this coin. Aspirin does have anti-platelet activity. That means the blood is less likely to clot. Readers have reported scary bleeding episodes after continuing on aspirin during surgical procedures.

Catherine in Washington had just such an experience:

“I meant to go off aspirin before my last colonoscopy. I simply forgot. I take adult-strength aspirin for joint and muscle pain. Aspirin helps me sleep.

“A polyp was removed during the colonoscopy. When I got home home, I began bleeding and lost a pint and a half of blood before the bleeding stopped. It took a day and a half for the bleeding to quit. It was very frightening.”

The Horns of a Dilemma:

People feel conflicted about the messages they are getting about aspirin. On the one hand there are studies that say aspirin can cause dangerous bleeding episodes and the benefits aren’t that great. On the other, they are told that stopping aspirin suddenly may lead to dangerous blood clots. There are no clear guidelines about how to phase off aspirin gradually. That is why some readers are feeling very frustrated.

Lamar in Texas shares this thought.

“I was told to take aspirin along with my other medications after I had by-pass surgery. There was no damage to the heart muscle. After 22 months I learn that the aspirin might kill me if I stop it suddenly. There is a risk of a heart attack or a stroke. But if you keep taking aspirin you may bleed and that could lead to death. 

“I wouldn’t have taken aspirin in the first place if I had known that. Why don’t doctors and pharmacists tell you about this before they recommend a drug like aspirin?”

The Pros and Cons of Aspirin:

To put the benefits and risks of aspirin into perspective, here is an article we have written on this topic.

Should You Take Aspirin for your Heart? Does Your Doctor Know for Sure?

Share your own thoughts about stopping aspirin suddenly in the comment section. Anyone who considers stopping aspirin should discuss the plan with a health professional. Some people may need to stay on aspirin indefinitely. Others may need a very gradual withdrawal regimen. It is surprising there are still so many unanswered questions for a medicine that has been around for more than 100 years.

Related People's Pharmacy Radio Show

Watch a brief welcome from Joe & Terry

Your browser doesn't support HTML5 video.